Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Raleigh, NC

August 26, 2021Forsyth County, Guilford County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 26, 2021, 3:28 PM EDT for Forsyth County, Guilford County, North Carolina. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2021, 3:28 PM EDT (19:28 UTC)
Expired
Aug 26, 2021, 4:30 PM EDT
In force
62 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

Counties Forsyth County, NC, Guilford County, NC

The radar

The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 4:25 PM EDTTSTM WND DMG3 N Walkertown, NCPOWER LINES REPORTED DOWN NEAR THE 3900 BLOCK OF GRUBBS RD. TIME ESTIMATED BY RADAR.
Aug 26, 4:25 PM EDTTSTM WND DMG3 N Walkertown, NCTREES AND POWER LINES REPORTED DOWN FROM A TRAINED SPOTTER. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

224 
WWUS82 KRAH 261928
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
328 PM EDT Thu Aug 26 2021
 
NCZ021-022-262030-
Guilford NC-Forsyth NC-
328 PM EDT Thu Aug 26 2021

...A cluster of strong thunderstorms will impact portions of 
northeastern Forsyth and northern Guilford Counties through 430 PM 
EDT...

At 326 PM EDT, Doppler radar was tracking a cluster of strong 
thunderstorms across the northern half of Forsyth and Guilford 
Counties. These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and local flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Local flooding may result in ponding on 
         roadways.

Locations impacted include...
Greensboro, Winston-Salem, Kernersville, McLeansville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Pfafftown and Lake Jeanette
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3626 8028 3624 7959 3607 7966 3607 7989
      3613 8031
TIME...MOT...LOC 1926Z 259DEG 4KT 3616 7987 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

JJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 26, 2:21 PM EDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 26, 2:21 PM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
221 PM EDT Thu Aug 26 2021

.SYNOPSIS...
Strong high pressure building in from Bermuda will bring hot
temperatures through the weekend, along with relatively dry weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Thursday...

12Z upper air data indicate the low level airmass has changed little
over NC during the past day (or really all week) - stagnant within a
degree C difference at 925-850 mb. As such, temperatures are likely
to be near those of recent days again this afternoon - generally 89-
95 F and adjusted up from the previous forecast cycle. Additionally,
the subsidence inversion that was present at GSO for the past couple
of days has eroded and deep moisture increased (precipitable water
up to 1.7" from 1.4" since this time Wed, at least temporarily until
the offshore mid level ridge exerts greater subsidence/drying
influence later today through the weekend, and which was already
evident on the 12Z MHX sounding to the east. These thermodynamics
may prove more favorable, than has been indicated by CAM guidance,
for the development of isolated to widely scattered cells over the
nrn and nw Piedmont this afternoon, in the vicinity of a lee surface
trough analyzed at 1430Z from CHO to DAN to GSO.

.PREV DISCUSSION... /ISSUED 300 AM EDT Thu Aug 26 2021/

There should be little activity at mid/upper levels through much of
the day over North Carolina, although a ridge will be building into
the region from the Atlantic Ocean as the day progresses. At the
surface, a lee trough is expected to lie near the spine of the
Appalachian Mountains. Compared to 24 hours ago, all model guidance
is showing that any precipitation that does occur today should be a
little bit farther west than the previous forecast, and it now
appears that precipitation should only graze the Triad. Have removed
chance pops from the entire forecast area, just leaving slight
chance pops across northwest counties. Lowered high temperatures by
a degree or two in most locations, leaving all locations near 90
degrees. Another warm night is expected, with lows in the lower 70s.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 300 AM Thursday...

High pressure will continue to build into the region from the
Atlantic Ocean, both at the surface and at mid levels. This should
shunt most moisture to the west, allowing for mostly sunny and dry
weather. A decrease in cloud cover should allow daytime highs to
climb a couple degrees, with lows once again around 70 degrees.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 145 AM Thursday...

Below normal rain chances and above normal temperatures will
dominate much of this period, although some breakdown in this dry
pattern is evident as we reach Tue/Wed. Strong mid level high
pressure will continue to build over the Carolinas through the
weekend, and while the ridge will weaken early next week, it will
hold over the Carolinas and Southeast states. With a fairly dry
column, low PW for this time of year, warm mid levels, and a lack of
a surface focus for convection, we should see minimal coverage, and
will keep pops at isolated or lower Sat through Mon, with any pop
focused on the N where outflow from VA storms may wander. Models
suggest a gradual weakening and slight southward suppression of this
ridge resulting from a broad wave crossing the Upper Midwest/N Great
Lakes/Ont/Que early to mid next week. This could result in enough
column moistening and destabilization with heating over the Mid
Atlantic region for isolated to scattered late-day storms Tue into
Wed, mainly across our N and NW and near the sea breeze in the far
SE. For now, though, will stick with having pops no greater than
climatology, considering the lack of any distinct focus or strong
forcing features in this regime. It is also worth noting that any
tropical cyclone that might impact the central Gulf Coast Sun or Mon
(as several models depict with good temporal and spatial agreement)
may bring some rain to W portions of NC in the middle of next week
as it rides around the Southeast ridge, so stay tuned. Thicknesses
are projected rise a bit each day and remain at least 10-15 m above
normal, so temps should follow suit, with highs from around 90 to
the mid 90s (although perhaps a degree or two lower by Tue and esp
Wed with greater cloud cover) and lows 69-76. -GIH

&&

.AVIATION /12Z THURSDAY THROUGH TUESDAY/...
As of 200 PM Thursday...

Scattered showers and storms around INT/GSO this afternoon should
dissipate by early this evening, with both nocturnal and outflow
cooling, and also increasing sinking motion and stability caused by
ridging aloft building toward the NC coast. Areas of LIFR stratus
and fog are expected to develop across nrn SC and srn NC, including
at FAY, late tonight-Fri morning. Shorter-lived, less restrictive
sub-VFR conditions will also be possible throughout cntl NC around
12Z Fri, with the relative highest probability of those at RWI and
RDU.

Outlook: Areas of stratus and fog will be possible each morning,
particularly at FAY, with otherwise mainly dry and VFR conditions
expected through early-mid next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...BSD/Green
NEAR TERM...MWS/Green
SHORT TERM...Green
LONG TERM...Hartfield
AVIATION...MWS
Hazardous weather outlook, Aug 26, 8:46 AM EDT, 6 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
846 AM EDT Thu Aug 26 2021

NCZ008>011-024>028-040>043-073>078-083>086-088-089-271300-
Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-Edgecombe-
Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-
Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson-
846 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heat index values between 100 and 105 degrees are expected this
afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007-021>023-038-039-271300-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
846 AM EDT Thu Aug 26 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 26, 3:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
328 PM EDT Thu Aug 26 2021

NCZ021-022-262030-
Guilford NC-Forsyth NC-
328 PM EDT Thu Aug 26 2021

...A cluster of strong thunderstorms will impact portions of
northeastern Forsyth and northern Guilford Counties through 430 PM
EDT...

At 326 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms across the northern half of Forsyth and Guilford
Counties. These storms were nearly stationary.

HAZARD...Winds in excess of 30 mph and local flooding.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Local flooding may result in ponding on
         roadways.

Locations impacted include...
Greensboro, Winston-Salem, Kernersville, McLeansville, Summerfield,
Stokesdale, Walkertown, Rural Hall, Pfafftown and Lake Jeanette
Marina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3626 8028 3624 7959 3607 7966 3607 7989
      3613 8031
TIME...MOT...LOC 1926Z 259DEG 4KT 3616 7987

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JJT

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 4:37 PM EDTSevere Thunderstorm WarningRAHForsyth27 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.